Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1996, Volume 64, Issue 6

Beliefs about Beliefs without Probabilities<1343:"ABWP>2.0.CO;2-0
p. 1343-1373

Larry G. Epstein, Tan Wang

This paper constructs a space of states of the world representing the exhaustive uncertainty facing each player in a strategic situation. The innovation is that preferences are restricted primarily by "regularity" conditions and need not conform with subjective expected utility theory. The construction employs a hierarchy of preferences, rather than of beliefs as in the standard Bayesian model. The framework is sufficiently general to accommodate uncertainty averse preferences, such as exhibited in the Ellsberg paradox, and to allow common knowledge of expected utility (or Choquet expected utility) to be well-defined formally. Applications include the provision of (i) foundations for a Harsanyi-style game of incomplete information, and (ii) a rich framework for the axiomatization of solution concepts for complete information normal form games.

Log In To View Full Content

Journal News